Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 259, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 30, 2001, 8:28 PM CDT for Kingman County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 30, 2001, 8:28 PM CDT (01:28 UTC)
- Expired
- Aug 30, 2001, 9:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kingman County, KS
The radar
The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 8:45 PM CDT | Thunderstorm Wind 52 E | Willowdale, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
887 WUUS53 KICT 310127 SVRICT KSC095-310230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 828 PM CDT THU AUG 30 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 930 PM CDT. * AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF PENALOSA...OR ABOUT 27 MILES EAST OF PRATT...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR KINGMAN AROUND 830 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN COUNTY UNTIL 930 PM CDT. LAT...LON 3767 9842 3750 9843 3744 9791 3773 9813 /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:38 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 30, 3:38 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT TUE AUG 30 2001 ...FINAL FCST DISCUSSION INCLUDING SPECIFIC TEMPS/POPS... MAIN FCST CONCERNS ARE TEMPS AND PRECIP CHCS. SFC FRONT EXTENDS FROM NE CORNER OF KS TO WCEN SECTION. MODELS AGREE ON FRONT SLOWLY PUSHING SOUTH ACROSS THE AREA THROUGH ABOUT FRIDAY MIDDAY. THIS SEEMS REASONABLE ALTHOUGH ANY THUNDERSTORMS DEVELOPMENT THIS EVENING AND OVERNIGHT MAY EFFECTIVELY PUSH IT THROUGH A LITTLE QUICKER. AIRMASS IS QUITE UNSTABLE OVER THE FCST AREA TODAY. SHOULD GET UNORGANIZED TSRA TODAY OVER SE/SCEN KS. AS FRONT PUSHES SOUTH...EXPECT TO SEE MORE ORGANIZED TSRA DEVELOPMENT OVER THE CEN SECTION THE REST OF THE AFTERNOON. WITH FCST CAPES(MESO-ETA) IN THE 2500-3500J/KG RANGE...SHOULD SEE SOME STORMS REACH THE SEVERE LEVELS. AM A LITTLE CONCERNED WE COULD SEE A FEW STORMS NEAR THE SFC BOUNDARY ROTATE. WILL CONTINUE THE PRECIP CHCS FRI DURING THE DAY AS LITTLE OR NO CAP EXPECTED AND FRONT/OUTFLOW BOUNDARIES WILL STILL BE IN THE AREA. THIS TREND CONTINUES FOR SATURDAY. HOWEVER WILL LEAVE POPS OUT SAT WITH MUCH LESS CAPE THAN THE PREVIOUS 2 DAYS. SAT NIGHT STILL LOOKS OK. AVN PROGS NICE LITTLE SHORTWAVE TO MOVE THROUGH AT THAT TIME. WILL BUMP TEMPS UP SLIGHTLY FOR SCEN SECTION TOMORROW. OTHERWISE HIGHS IN THE UPPER 80S LOOK GOOD NEARLY EVERYWHERE THE NEXT FEW DAYS. THERE LOOKS TO BE A BIT OF A WARMUP FOR THE LATER PORTION OF THE FCST...WITH THE MRF TRYING TO PUSH A FRONT ACROSS THE AREA IN THE THU/FRI TIME FRAME. WILL LEAVE OUT FOR NOW TO WAIT FOR ANOTHER MODEL RUN. FCSTID = 7/NRR ICT 66 90 64 88 / 30 30 10 10 HUT 64 88 63 88 / 30 30 10 10 EWK 65 87 63 88 / 40 30 10 10 EQA 65 88 63 88 / 40 40 10 10 WLD 67 92 65 88 / 30 40 10 10 RSL 62 87 61 86 / 30 20 10 10 GBD 64 87 61 86 / 30 20 10 10 SLN 64 85 61 86 / 40 20 10 10 MPR 64 86 61 86 / 40 20 10 10 CFV 68 89 64 88 / 30 40 10 10 CNU 66 88 63 88 / 40 30 10 10 K88 65 87 62 88 / 40 30 10 10 .ICT...NONE.
In the hours before
Local storm report, Aug 30, 5:33 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
533 PM CDT THU AUG 30 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM WALDO KS 1.75 INCH HAIL
08/30/01 RUSSELL TRAINED SPOTTER REPORTED
MRWLocal storm report, Aug 30, 5:39 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
539 PM CDT THU AUG 30 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM ELLSWORTH KS WIND DAMAGE
08/30/01 ELLSWORTH TREE LIMBS DOWN REPORTED
BY TRAINED SPOTTER
0525 PM ELLSWORTH KS .75 INCH HAIL
08/30/01 ELLSWORTH REPORTED BY TRAINED
SPOTTER
MRWSpecial weather statement, Aug 30, 6:02 PM CDT, 2 hours 26 minutes before
KSZ048-302330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 602 PM CDT THU AUG 30 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ. NNNN
Local storm report, Aug 30, 7:28 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
728 PM CDT THU AUG 30 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM CASSODAY KS 60 MPH TSTM WIND GUST
08/30/01 BUTLER TRAINED SPOTTER REPORTED
MRWLocal storm report, Aug 30, 8:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
814 PM CDT THU AUG 30 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM NEWTON KS 60 MPH TSTM WIND GUST
08/30/01 HARVEY REPORTED BY TRAINED
SPOTTER.
MRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 62 min |
| Aug 30, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 76 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.